Kansas, 2006

Hail in Kansas, April 24, 2006

April 24, 2006 · NWS ICT · 15 events in 4 counties and zones

15 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 3:00 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 24, 3:00 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT MON APR 24 2006

.DISCUSSION...

MAIN FORECAST CONCERNS WILL BE SEVERE STORM CHANCES THIS AFTERNOON
AND THEN PRECIP CHANCES TONIGHT THROUGH TUESDAY.

TODAY:
VERY COMPLEX SCENARIO SETTING UP FOR TODAY WITH A NUMBER OF FACTORS
CONTRIBUTING TO SEVERE WEATHER POTENTIAL THIS AFTERNOON. CONVECTION
CURRENTLY SWEEPING THROUGH SOUTH CENTRAL KS DEVELOPED IN SW KS IN
RESPONSE TO AN UPPER WAVE THAT EJECTED OUT OF NM. WITH PLENTY OF
ELEVATED INSTABILITY AND E/SE SURFACE WINDS...THE STORMS JUST KEPT
TRUCKING EAST AND SHOULD CONTINUE THROUGH THE EARLY MORNING HOURS.

WENT CLOSER TO THE GFS WITH THE FIRST FEW PERIODS OF FORECAST AS IT
SEEMED TO HANDLE OVERNIGHT CONVECTION BETTER. SYNOPTIC COLD FRONT
WILL CONTINUE ITS SOUTHWARD PROGRESSION TODAY. AT THE SAME TIME
ADDITIONAL UPPER LEVEL ENERGY WILL ROTATE OUT OF E NM/E CO. BOTH GFS
AND NAM ARE CONTINUING TO OVER FORECAST SURFACE DEWPOINTS WITH THE
GFS FORECASTING LOW 70S OVER SE KS WHICH SHOULD BE AROUND 5 DEGREES
TOO HIGH. NEVERTHELESS STORMS WILL LIKELY DEVELOP THIS AFTERNOON AS
UPPER DISTURBANCE LIFTS OUT OF CO. THE MILLION DOLLAR QUESTION WILL
BE THE LOCATION OF INITIATION. AT 18Z MON BOTH THE GFS AND RUC HAVE
THE WARM FRONT AS FAR NORTH AS SLN WITH THE DRY LINE GENERALLY AS
FAR WEST AS PRATT. THIS IS QUITE A BIT DIFFERENT THAN THE LAST
COUPLE MODEL RUNS WHICH WERE MUCH FASTER. IF THESE TWO MODELS ARE
ANYWHERE CLOSE...THEN SEVERE STORMS MAYBE POSSIBLE JUST ABOUT
ANYWHERE ACROSS THE FORECAST AREA. MY FIRST GUESS WOULD BE FOR
STORMS TO DEVELOP NEAR THE TRIPLE POINT FROM NEAR PRATT...SOUTH
ALONG THE DRYLINE INTO NORTHERN OK.

THEREFORE FEEL SEVERE THREAT MAYBE HIGHER TODAY THAN IT WAS SUNDAY
EVENING. THE TORNADO THREAT SHOULD ALSO BE HIGHER WITH BETTER MID
LEVEL FLOW CONTRIBUTING TO HIGHER 0-6KM SHEAR. THE BACKED SURFACE
WINDS SURE WONT HURT THE TORNADO POTENTIAL EITHER. FEEL THAT SPCS
MODERATE RISK FOR EAST HALF OF FORECAST AREA IS A GOOD FIRST GUESS.

TONIGHT-WED:
STORMS WILL AGAIN BE POSSIBLE TONIGHT WITH SE KS HAVING THE BEST
CHANCE. HOWEVER WILL LEAVE RAIN CHANCES IN EVERYWHERE AS UPPER FLOW
STAYS SOUTHWEST WITH A NUMBER OF WAVES CONTINUING TO LIFT OUT OF THE
MEAN TROUGH. SO EVEN THOUGH FRONT MAYBE SOUTH OF AREA BY 12Z
TUE...RAIN CHANCES WILL STILL BE POSSIBLE. HOPEFULLY MUCH OF THE
AREA WILL FINALLY PICK UP SOME MUCH NEEDED WIDESPREAD RAINFALL. BY
TUE NIGHT THE UPPER LEVEL ENERGY WILL FINALLY BE EAST OF AREA WITH
SURFACE FRONT WELL SOUTH SHUTTING OFF OUR PRECIP CHANCES. UPPER
RIDGE WILL BE PLANTED OVER AREA FOR WED AND WED NIGHT KEEPING COOLER
AIR OVER THE REGION. WITH PLENTY OF CLOUD COVER TUE...MUCH COLDER
TEMPS WILL OVERSPREAD THE AREA AND BY TUE NIGHT SOME NEAR FREEZING
TEMPS WILL BE POSSIBLE OVER CENTRAL KS. THIS SHOULD BE A GOOD RELIEF
FROM THE JUNE LIKE TEMPS WEVE HAD AROUND LATELY.

THU-SUN:
DID NOT MAKE TOO MANY CHANGES TO THESE EXTENDED PERIODS. BOTH ECM
AND GFS BRING A CLOSED LOW ON SHORE BY 00Z FRI. AT THE SAME TIME
ANOTHER WAVE WILL DIG OVER THE NORTHERN PLAINS INTO THE GREAT LAKES
REGION. THESE TWO FEATURES SHOULD RESULT IN A SURFACE TROUGH
LINGERING AROUND THE AREA ON FRI NIGHT THROUGH SAT NIGHT. IT APPEARS
THE ECM IS COMING IN LINE WITH THE GFS IN SLOWING THE PROGRESSION OF
THE CLOSED LOW TO THE WEST WHICH MAY MEAN A DECREASE IN PRECIP
CHANCES. THEREFORE WILL DECREASE CHANCES TO SLIGHTS FOR FRI NIGHT
THROUGH SAT UNTIL THE MED RANGE MODELS COME INTO BETTER AGREEMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  47  53  35 /  40  50  20  10
HUTCHINSON      80  44  51  34 /  40  50  20  10
NEWTON          81  45  53  35 /  40  60  20  10
ELDORADO        83  46  53  35 /  50  60  30  10
WINFIELD-KWLD   87  49  54  36 /  40  50  20  10
RUSSELL         65  43  47  33 /  50  30  20   5
GREAT BEND      69  43  48  33 /  40  30  20   5
SALINA          73  42  49  34 /  50  60  30   5
MCPHERSON       80  44  50  34 /  50  60  20  10
COFFEYVILLE     84  54  61  37 /  50  70  30  10
CHANUTE         84  53  56  37 /  60  70  30  10
IOLA            84  52  55  36 /  60  70  30  10
PARSONS-KPPF    84  53  59  37 /  60  70  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 4:26 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
526 AM CDT MON APR 24 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
526 AM CDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING AND WILL
EVENTUALLY PUSH NORTHEAST OUT OF THE AREA AS THE AFTERNOON HOURS
APPROACH. THE STRONGER STORMS THIS MORNING WILL HAVE THE POTENTIAL
TO PRODUCE HAIL TO THE SIZE OF NICKELS.

STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL AND SOUTH CENTRAL KANSAS...AND EVENTUALLY SOUTHEAST
KANSAS AS THE EVENING HOURS APPROACH. THESE STORMS WILL CONTINUE
INTO THE OVERNIGHT HOURS...ESPECIALLY OVER SOUTHEAST KANSAS.

ANY STORM THAT DEVELOPS THIS AFTERNOON WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS
POSSIBLE. IN ADDITION ANY SUPERCELL THUNDERSTORM THAT DEVELOPS WILL
HAVE THE POTENTIAL TO PRODUCE A TORNADO. AT THIS TIME THE HIGHEST
TORNADO POTENTIAL THIS AFTERNOON AND EVENING WILL EXIST ALONG AND
SOUTHEAST OF A HUTCHINSON TO COTTONWOOD FALLS LINE BETWEEN 3 PM AND
9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT.
AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND
OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Apr 24, 1:33 AM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
233 AM CDT MON APR 24 2006

KSZ083-240830-
SEDGWICK-
233 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT HOPE TO GARDEN
PLAIN TO NORWICH...AND MOVING EAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Apr 24, 1:37 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
237 AM CDT MON APR 24 2006

KSZ050-240815-
RICE-
237 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RICE COUNTY...

AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF CHASE...OR 7 MILES NORTHWEST
OF LYONS...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Apr 24, 2:04 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT MON APR 24 2006

KSZ069-093-240900-
BUTLER-COWLEY-
304 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES...

AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST WICHITA TO
HAYSVILLE TO BELLE PLAINE TO 8 MILES SOUTHWEST OF GEUDA SPRINGS...AND
MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

KETCHAM
Special weather statement, Apr 24, 2:25 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT MON APR 24 2006

KSZ051-240915-
MCPHERSON-
325 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON COUNTY...

AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MARQUETTE...OR 14 MILES
SOUTHWEST OF LINDSBORG...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KETCHAM
Special weather statement, Apr 24, 4:34 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT MON APR 24 2006

KSZ047-241130-
BARTON-
534 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ASH VALLEY...OR NEAR ASH
VALLEY...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KETCHAM
Special weather statement, Apr 24, 5:24 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
624 AM CDT MON APR 24 2006

KSZ047-241200-
BARTON-
624 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GREAT BEND...OR NEAR GREAT
BEND...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Barton

When
April 24, 5:31 AM CST
Where
Barton County, Great Bend
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -98.767

Reported on the south side of Great Bend.

Hail, Sedgwick

When
April 24, 6:00 AM CST
Where
Sedgwick County, 3 mi WNW of Goddard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -97.633

Hail, Sedgwick

When
April 24, 6:00 AM CST
Where
Sedgwick County, Mt Hope
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Hail, Sedgwick

When
April 24, 6:10 AM CST to 6:36 AM CST
Where
Sedgwick County, Goddard
Measured
3 in hail
Property damage
$70 million
Reported by
TRAINED SPOTTER
Coordinates
37.667, -97.583

An early morning severe thunderstorm pounded western and central portions of Sedgwick County with destructive hail as large as 3 inches in diameter between roughly 6:10 and 6:30 AM CST. Several instances of 1.75 to 3 inch hail occurred from Goddard into western and central portions of Wichita, generally between 13th and Kellogg, and into the downtown area. Another area of large hail around 1.75 inches in diameter affected northern and northeast portions of Wichita, generally east of I-135 along K96. Surrounding the very large hail area were numerous reports of 0.75 to 1.25 inch hail, affecting portions of South, North, and East Wichita. The large hail inflicted widespread property damage across the Wichita area, some of which was rather severe, to automobiles, homes, and businesses. A handful of golf courses had to close for the day due to large divots on the putting greens, and Botanica Gardens just west of downtown sustained damage. Additionally, 17 police cars at the Patrol West Bureau near Central and I-235 had windows and/or flashing emergency lights shattered.

Hail, Sedgwick

When
April 24, 6:25 AM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.317

Hail, Sedgwick

When
April 24, 6:25 AM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.317

Hail, Reno

When
April 24, 6:41 AM CST
Where
Reno County, 4 mi ESE of Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -97.850

Hail, Butler

When
April 24, 6:46 AM CST
Where
Butler County, 1 mi E of Andover
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.717, -97.117

Hail, Sedgwick

When
April 24, 6:55 AM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.700, -97.333

Reported near the intersection of 25th and Amidon.

Hail, Butler

When
April 24, 7:05 AM CST
Where
Butler County, Augusta
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.983

Reported on the west side of town.

Hail, Sedgwick

When
April 24, 7:10 AM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.700, -97.333

Reported near Town East Mall by KSNW Television.

Hail, Butler

When
April 24, 7:10 AM CST
Where
Butler County, Benton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -97.117

Hail, Butler

When
April 24, 7:26 AM CST
Where
Butler County, Andover
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.133

Reported at the fire station.

Hail, Sedgwick

When
April 24, 7:40 AM CST
Where
Sedgwick County, Wichita
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.700, -97.333

Reported at the intersection of I-135 and K96 by KFDI Radio.

Hail, Butler

When
April 24, 7:43 AM CST
Where
Butler County, Augusta
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -96.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499771, 5499772, 5499773, 5499856, 5499774, 5499776, 5499775, 5499777, 5499778, 5499779, 5499851, 5499852, 5499853, 5499854, 5499855.